Indiana, 2003

Hail and Damaging Winds in Indiana, May 10 to 11, 2003

May 10 to 11, 2003 · NWS IND · 10 events in 9 counties and zones

Supercell storms produced wind and hail damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Supercell storms produced wind and hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 PM EST, 8 hours 15 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT MAY 10 2003

AREA OF TSRA HAS MOVD E OF CNTRL INDIANA FCST AREA. SATL SHOWS CLRG
OVR IL AND MSAS DEPICTS INCRSGLY UNSTABLE AMS TO THE W...WHICH SHUD
SPRD E AS AMS RECOVERS FM ERYR TSRA. CDFNT EXTDS FM SE IA INTO ERN
KS. MAIN FCST ISSUE RMNS TSRA EXPECTED TNGT AND HVY RAFL THREAT.

12Z ETA/GFS MODELS AGN QUITE SIMILAR...WITH THE GFS SLGTLY FASTER
WITH THE CDFNT TO MOV E ACRS THE FA TNGT. WITH LTL DIFFERENCE NOTED
AT 18Z...WL USE A BLEND OF THE ETA/GFS. 12Z NGM MODEL ALSO SUPPORTS
THIS. CDFNT WL MOV ACRS CNTRL INDIANA TNGT IN THE 05Z-11Z TIME FRAME.

WITH UNSTABLE AMS FCST AHD OF CDFNT AND STG DYNAMIC SUPPORT...EXPECT
A LINE OF TSRA TO DVLP ALG/AHD OF CDFNT. THIS SHUD MOV ACRS THE FA
LT THIS EVE AND TNGT. WL CONT CATEGORICAL POPS. SPC HAS PLACED THE
FA UNDER A HIGH RISK OF SVR WX...AND THIS APPRS QUITE REASONABLE
GIVEN CURRENT AND EXPECTED SHEAR/INSTABILITY CONDTNS. SEE SPC OTLK
FOR FURTHER DETAILS. HVY RAIN THREAT STILL EXISTS TNGT WITH STG TSRA
TO MOV ACRS THE FA. HVY RAINS TDA HAVE EXACERBATED THE SITU...SO WL
CONT FLOOD WATCH TNGT.

TSRA AND ANY LINGERING SHRA WL BE JUST E OF FA BY 12Z SUN...AND LOBE
OF WRAP ARND MOISTURE WL NOT MOV OVR TIL SUN NGT. WL NOT HAVE ANY
POPS SUN...BUT CHC POPS SUN NGT FOR THE N 2/3 OF THE FA. EXPECT SUN
TO BE QUITE BREEZY WITH STG CD ADV AND TIGHT PRES GRADIENT.

TEMPS A BIT OF A TOUGH CALL TNGT...BUT GIVEN CURRENT AND EXPECTED
PROGRESSION OF THE CDFNT...IT WOULD SEEM THAT A BLEND OF THE ETA/AVN
MOS WOULD BE BEST. CD ADV AND CLDS WL KEEP TEMPS FM RISING MUCH...
AND WL CONT TO USE A BLEND OF THE ETA/AVN MOS. IN GENL...NGM MOS
APPRS TOO WRM GIVEN CD ADV AND CLDNS EXPECTED TO PVL OVR THE FA.

.IND...FLOOD WATCH TNGT ENTIRE FCST AREA...INZ021-028>031-035>049-
       051>057-060>065-067>072.

ZIMMERMAN
Hazardous weather outlook, May 10, 2:48 PM EST, 7 hours 57 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. SEVERE
THUNDERSTORMS ARE LIKELY TONIGHT AS THE STORM PREDICTION CENTER HAS
PLACED CENTRAL INDIANA IN A HIGH RISK AREA OF SEVERE THUNDERSTORMS.

ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE...THE MAIN
SEVERE WEATHER THREAT TONIGHT WILL BE STRONG DAMAGING WINDS. THE
THUNDERSTORMS ARE EXPECTED FROM THIS EVENING INTO THE EARLY MORNING
HOURS.

A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THE
AIR MASS AHEAD OF THE COLD FRONT IS EXPECTED TO BECOME UNSTABLE...
WHICH WOULD FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

THE THUNDERSTORMS WILL LIKELY ALSO PRODUCE HEAVY RAINFALL.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL MAKE THE EXISTING HIGH LEVELS
OF STREAMS AND CREEKS WORSE...AND POSSIBLY FLOOD SOME LOW LYING
AREAS. THEREFORE...A FLOOD WATCH FOR ALL OF CENTRAL INDIANA
CONTINUES TONIGHT AND A FLOOD WARNING IS IN EFFECT FOR SMALL STREAMS
IN A LARGE PART OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE REQUESTED AGAIN THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

ZIMMERMAN

The radar

The Indianapolis radar (KIND), 52 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Putnam

When
May 10, 10:45 PM EST
Where
Putnam County, Putnamville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -86.867

Hail, Morgan

When
May 10, 11:02 PM EST
Where
Morgan County, Martinsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -86.433

Thunderstorm Wind, Jackson

When
May 10, 11:20 PM EST
Where
Jackson County, Brownstown
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.883, -86.033

Thunderstorm Wind, Hendricks

When
May 10, 11:20 PM EST
Where
Hendricks County, Brownsburg
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.400

Thunderstorm Wind, Jennings

When
May 10, 11:30 PM EST
Where
Jennings County, North Vernon
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -85.633

Trees/Limbs down

Thunderstorm Wind, Marion

When
May 10, 11:37 PM EST
Where
Marion County, Speedway
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.250

Thunderstorm Wind, Shelby

When
May 11, 3:47 AM EST
Where
Shelby County, Shelbyville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.517, -85.783

Trees/Limbs down

Thunderstorm Wind, Rush

When
May 11, 3:55 AM EST
Where
Rush County, 7 mi NW of Rushville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.683, -85.550

Trees/Limbs down

Thunderstorm Wind, Shelby

When
May 11, 3:58 AM EST
Where
Shelby County, Shelbyville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -85.783

Trees down, power lines down, barn damaged

Thunderstorm Wind, Henry

When
May 11, 4:07 AM EST
Where
Henry County, 10 mi SW of New Castle
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.817, -85.500

Trees/Limbs down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353864, 5353865, 5353857, 5353858, 5353859, 5353866, 5353860, 5353861, 5353862, 5353863.